Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 43, NWS Marquette, MI

April 27, 2021

NWS Marquette, MI issued this small craft advisory at Apr 27, 2021, 4:22 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2021, 4:22 AM EDT (08:22 UTC)
Expired
Apr 27, 2021, 9:00 AM EDT
In force
5 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

749 
WHUS73 KMQT 270822
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
422 AM EDT Tue Apr 27 2021

LSZ248>251-270930-
/O.CAN.KMQT.SC.Y.0042.000000T0000Z-210427T1000Z/
Huron Islands to Marquette MI-Marquette to Munising MI-
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
422 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have subsided below advisory criteria. 

$$

LMZ221-271300-
/O.NEW.KMQT.SC.Y.0043.210427T0822Z-210427T1300Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-
422 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...East winds 15 to 25 kt with waves of 2 to 4 feet 
  occurring.

* WHERE...Green Bay North of line from Cedar River MI to Rock 
  Island Passage.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ248-250-271300-
/O.EXT.KMQT.SC.Y.0042.000000T0000Z-210427T1300Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
422 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

* WHAT...East winds around 15 kt with gusts up to 25 kt and 
  waves 2 to 5 ft occurring.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage and Seul Choix Point to Point Detour MI.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ244>246-271200-
/O.CON.KMQT.SC.Y.0042.000000T0000Z-210427T1200Z/
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
422 AM EDT Tue Apr 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Waves 3 to 6 ft occurring.

* WHERE...Manitou Island to Point Isabelle MI, Eagle River to 
  Manitou Island MI and Point Isabelle to Lower Entrance of 
  Portage Canal MI.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 27, 3:07 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 27, 3:07 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
307 AM EDT Tue Apr 27 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 409 PM EDT MON APR 26 2021

Elevated warm front is pushing northward through Upper Michigan
right now as morning snow switched over to some sleet and is
expected to become rain from S to N over the next few hours...if not
already. Pcpn took the longest to reach CMX and the Keweenaw as
antecedent dry air really slowed things down. Webcams and some
social media posts have show large dendrites and at times, pretty
impressive snowfall rates, and fog moving through the channel. For
the Keweenaw this trend is expected to continue. Trends aren't as
conducive for elevated convection as they were yesterday, but did
leave some iso thunder mentions along the WI state line tonight but
confidence really isn't there.

Tonight, models are still suggesting a mid-level dry slot moving
into the UP as pcpn tapers off across much of the UP. All pcpn types
will still be in play tonight, with sleet winding down the earliest
as it has been mostly tied to the initial fropa. Model soundings are
tricky, as there are lingering chances for some -fzra, but current
thinking is sfc will remain just warm enough to limit widespread
potential of this. So looks like snow, sleet, fzra will shift
eastward as the front pushes through there, with light rain showers
across the rest of the UP for the most part through the first half
the evening. Attention then will turn to a developing fog potential.
With today's fropa, a strong inversion will be overhead of Upper
Michigan tonight, with light SE to E flow upsloping into the western
half of the UP and the Keweenaw. With today's pcpn, current thinking
is the increased low-level moisture will be enough to bring areas of
fog across portions of western Upper Michigan, with widespread dense
fog a possibility.

By tomorrow, stalled sfc front will dissect WI, with 850mb front
oriented SW to NE through WI and central/ern UP. After the overnight
lull in pcpn, models suggest some fgen and additional rain showers,
potentially and some embedded iso thunderstorms along Lake Michigan,
to develop. All models are suggesting this feature to develop, but
there is some uncertainty to exact placement of the bulk of the
pcpn. NAM remains the most aggressive, bringing the bulk of the pcpn
across the NW portion of the CWA and a little earlier than other
models. Timing looks a little slower, more towards tomorrow aftn,
which could leave some morning fog a little longer. Do have pops
increasing by dinner time, especially along the WI state line, where
some fgen forcing could bring up to 0.25 inch of rain or so along
the south central UP...but the bulk of the pcpn could hold off until
the long term periods.

.LONG TERM...(Tuesday night through Monday)
Issued at 456 PM EDT MON APR 26 2021

Models suggest that a gradually progressive pattern will prevail
with troughing over the western CONUS shifting into the east by the
end of the week. A transition toward zonal flow is then expected
through the weekend before another trough moves into the west. Below
average temps through the week, moderating conditions are expected
this weekend with near or above normal readings.

Tuesday night and Wednesday, although the main frontal boundary will
remain near the southern Great Lakes, precipitation bands supported
by 800-600 mb fgen are expected to from northern Wisconsin into
Upper Michigan. The models have trended a bit farther south with the
heavier pcpn and with elevated CAPE to support tsra. Confidence is
still limited given the models variability and possibility of a
narrower area of the main pcpn band. Any lingering rain, mainly over
the east half should taper off Wed morning. After lows in the mid to
upper 30s, highs will rebound into the mid 40s north to lower 50s
south and east.

Wednesday night, additional periods of 850-700 mb fgen are expected
to remain farther south and east, limiting pcpn chances into Upper
Michigan with any chances mainly over the southeast half.

Thu-Fri, the GFS was more aggressive and slower with a northern
stream shrtwv digging into the northern Great Lakes compared to the
GEFS mean and the CMC/ECMWF. So, mainly only slight chance POPs were
included. Brisk nnw flow behind a departing and deepening sfc low
will bring colder air back into the region Friday.

Sat-Mon, moderating conditions are expected with rain chances again
moving in Sun and Mon with the WAA pattern and the potential for
shortwaves and sfc trough moving through with the zonal pattern.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 137 AM EDT TUE APR 27 2021

Major change in thinking for this forecast. Fog has not been
widespread enough and do not think it will be overnight, so went a
bit more optimistic with this forecast now. IWD will be mostly MVFR
through the period with a period on Tue morning into Tue afternoon
and again Tue evening with high IFR. CMX will remain LIFR/VLIFR
into Tue morning before MVFR conditions move in. SAW will stay
IFR/LIFR overnight and then go to MVFR on Tue into Tue evening.
Expect scattered rain showers developing later this afternoon and
evening to affect mainly KSAW and possibly KIWD, but KCMX should
stay dry.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 409 PM EDT MON APR 26 2021

A warm front accompanied by 35 to 40 knot winds at lower-levels is
moving over Lake Superior now, but there is some question as to how
much of these winds mix down to the lake level given the increasing
stability. As the front pushes through, expecting some SE gale force
gusts to 35 knots possible the eastern zones this evening, but
sustained winds should be closer to 30 knots. By Tuesday, winds
relax blo 20 knots and are expected to remain blo 20 knots into
midweek. There is a chance for NW gale force gusts developing Thu
night/early Fri, especially over the east half of the lake as a cold
front moves through the region.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...JLB
AVIATION...07/JV
MARINE...JAW
Hazardous weather outlook, Apr 26, 4:38 PM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 PM EDT Mon Apr 26 2021

MIZ001>007-009>014-084-085-272045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 PM EDT Mon Apr 26 2021 /338 PM CDT Mon Apr 26 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms near the Wisconsin
border this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday afternoon and
Tuesday night south.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-272045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 PM EDT Mon Apr 26 2021 /338 PM CDT Mon Apr 26 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few southeasterly gale force wind gusts to 35 knots are
possible this evening over the eastern half of Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few northwesterly gale force gusts are possible late Thursday
night and Friday morning over eastern Lake Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-272045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 PM EDT Mon Apr 26 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a slight chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday afternoon into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:44 AM EDTSpecial Weather StatementMQTMenominee46 min
Apr 27, 11:34 AM EDTSpecial Weather StatementMQTMenominee41 min
Apr 27, 12:14 PM EDTSpecial Weather StatementMQTMenominee46 min
Apr 27, 12:46 PM EDTSpecial Marine WarningMQT44 min
Apr 27, 12:55 PM EDTSpecial Weather StatementMQTMenominee65 min
Apr 27, 7:04 PM EDTAreal Flood AdvisoryMQTMenominee5 hr
Apr 27, 7:34 PM EDTSpecial Weather StatementMQTMenominee41 min
Apr 27, 7:58 PM EDTSpecial Weather StatementMQTMenominee47 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.